Virginia, 2012

Flash Flood in Virginia, August 15, 2012

August 15, 2012 · NWS LWX · 1 event in 1 county or zone

An exiting cold front over the DelMarVa became diffuse over southern Maryland and Central VA. Showers and thunderstorms formed and were mainly east of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An exiting cold front over the DelMarVa became diffuse over southern Maryland and Central VA. Showers and thunderstorms formed and were mainly east of the Blue Ridge. Isolated severe was possible with damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 3:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 3:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 AM EDT WED AUG 15 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY. HIGH PRESSURE BUILDS
INTO THE REGION THROUGH THURSDAY. A SECOND COLD FRONT WILL IMPACT
THE MID-ATLANTIC REGION ON FRIDAY AND WILL STALL OVER THE WEEKEND
IN SOUTHERN VIRGINIA.

&&

.NEAR TERM /THROUGH TONIGHT/...
07Z SFC ANALYSIS SHOWS REMNANTS OF THE PRIMARY COLD FRONT OVER WRN
PA AND CENTRAL WV WHILE A PRE-FRONTAL SFC TROUGH RESIDES FROM SRN NJ
SWWD TOWARD SRN MD. ALOFT...A POTENT SHORTWAVE TROUGH OVER WRN KY
WILL MOVE EWD...CROSSING THE CENTRAL APPALACHIANS THIS MRNG AND
MID-ATLANTIC STATES THIS AFTN. EXPECT THE PRIMARY COLD FRONT
BOUNDARY TO JUMP TO THE SFC TROUGH THIS MRNG AS THE UPPER
SHORTWAVE TROUGH APPROACHES. THE SFC TROUGH/COLD FRONT WILL NOT
ADVANCE EWD MUCH TDA AS SLY FLOW ALOFT PARALLELS THE BOUNDARY.

SOME BREAKS IN THE CLOUDS ARE EXPECTED THIS MRNG PRIOR TO THE
ARRIVAL OF THE UPPER TROUGH...ESPECIALLY EAST OF THE BLUE RIDGE.
FAVORABLE UPPER DYNAMICS AHEAD OF THE TROUGH AND ASSOCIATED ULVL JET
STREAK THAT IS ROUNDING THE BASE OF THE TROUGH WILL PROMOTE
DEVELOPMENT OF SHOWERS AND STORMS THIS AFTN ONCE THE BOUNDARY LAYER
DESTABILIZES SUFFICIENTLY. THE BEST INSTABILITY THIS AFTN IS
EXPECTED TO RESIDE NEAR THE FRONT AS A MOIST LLVL AIRMASS LINGERS
CLOSE TO THE CHSPK BAY. THERE IS A POTENTIAL FOR SEVERE STORMS
/DAMAGING WINDS AND LARGE HAIL/ THIS AFTN ALONG AND EAST OF I-95
WITH MODERATE INSTABILITY...DEEP-LAYER BULK SHEAR INCREASING TO
30-35 KT AND THE AFOREMENTIONED LIFT. FARTHER WEST...DRIER SFC AIR
AND MORE CLOUD COVER WILL LIMIT STRENGTH OF CONVECTION.

UPPER SHORTWAVE TROUGH AND COLD FRONT EXIT THE REGION BY THIS
EVE. CONVECTIVE CHANCES WILL QUICKLY END BY SUNSET AS NW FLOW
BEHIND THE FRONT ADVECTS DRIER AIR INTO THE REGION. HIPRES BUILDS
IN FROM THE WEST TNGT. CLEARING SKIES AND LGT WINDS WILL PROVIDE
DECENT RADIATIONAL COOLING CONDITIONS OVNGT. MIN TEMPS WILL RANGE
FROM THE UPPER 50S IN THE WRN HIGHLANDS TO NEAR 70F IN THE CITIES
AND ALONG THE COAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPR RDG AND ATTENDANT SFC HIPRES WILL BE DOMINANT FEATURES THU-THU
NGT IN THE MID-ATLC RGN. SLGT DRYING OF LOW LVLS AND SUBSIDENCE
WILL YIELD MOSTLY CLR CONDS FOR MUCH OF THU...WITH ONLY A MODEST
TERRAIN-FOCUSED CU FIELD.

A STRONG CLOSED H5 LOW OVER S-CNTRL CANADA WILL ACQUIRE NEGATIVE
TILT AS IT MOVES SLOWLY EWD THU NGT. SWLY LOW-LVL FETCH AHD OF ITS
ASSOCIATED CDFNT WILL AID IN MSTR TRANSPORT INTO THE MID-ATLC RGN.
THICK CI XPCD TO APRCH THE FCST AREA ON THU NGT FROM THE NW...WITH
PCPN XPCD TO APRCH THE WRN ZONES BY FRI MRNG.

THERE IS A PSBLTY OF SVR TSTMS FRI AFTN ALONG AND AHD OF THE
CDFNT...BUT THERE ARE SVRL PSBL FAILURE MECHANISMS. INCRG CLD CVR
AND LMTD MSTR RETURN MAY YIELD ONLY MODEST DESTABILIZATION IN A
LRG PORTION OF THE RGN. A LONGER PD OF HEATING IS FCSTD E OF BLUE
RDG...WHICH MAY CONTRIBUTE TO GREATER INSTBY AND CONSEQUENT TSTM
INTENSITY.

CDFNT CROSSES THE RGN FRI EVE. NLY WINDS IN WAKE OF CDFNT WILL
SCOUR OUT LOW-LVL MSTR...BUT CLD CVR MAY LINGER INTO SAT MRNG.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGHLY-AMPLIFIED UPR AIR PATTERN XPCD THIS WKEND...WITH DP TROF
OVER ERN HALF OF CONUS AND STRONG RDG OVER WRN CONUS. FRI CDFNT
WILL STALL IN SRN VA ON SAT BFR MOVG SLGTLY NWD IN RESPONSE TO
SHRTWV TROF THAT WILL APRCH ON SUN.

THE STALLED BNDRY WILL BE THE FOCUS FOR SHWRS AND TSTMS ON SAT.
WSWLY STEERING FLOW MAY DIRECT A FEW OF THESE TSTMS INTO SRN
PORTIONS OF THE FCST AREA...SO POPS WERE FOCUSED IN SRN ZONES.
CHCS FOR PCPN DECR CONSIDERABLY WITH NWD EXTENT.

SHRTWV TROF WILL APRCH ON SUN...INDUCING ELY LOW-LVL FLOW N OF THE
STALLED FRONTAL BNDRY. THIS MAY ENABLE THE BNDRY TO MOVE SLGTLY
NWD ON SUN. THE PRESENCE OF THE BNDRY AND UPSLP ELY LOW-LVL FLOW
MAY AID IN GENERATION OF TERRAIN-FOCUSED SHWRS AND TSTMS SUN-SUN
NGT.

COMPARABLY COOLER AMS WILL ENGULF THE FCST AREA ON SAT AND WILL
LINGER THRU EARLY NEXT WK. DAILY MAXIMA WILL BE IN THE UPR 70S-LWR
80S.

ONSHORE FLOW XPCD TUE-WED WILL PRESERVE A MOIST BNDRY LYR IN MUCH
OF FCST AREA. VERY WEAK MID-LVL FLOW BUT THE PRESENCE OF A WEAK
UPR WAVE MAY SUPPORT LOW CHCS FOR SHWRS LATE IN THE FCST PD AS
TEMPS RECOVER SLOWLY.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
OVNGT FOG HAS ALREADY LED TO A REDUCTION OF VSBY TO MVFR LVLS AT
MRB/CHO....WHERE IT RAINED YDA EVE AND SOME BREAKS IN THE CLOUDS
HAVE OCCURRED. IFR CONDITIONS POSSIBLE IN FOG AND/OR LOW STRATUS
ERY THIS MRNG AT MRB/CHO. MID-LVL CLOUDS MOVING FROM THE WEST
SHOULD PREVENT DENSE FOG FROM FORMING.

COLD FRONT/SFC TROUGH HAS PUSHED THRU THE TERMINALS...YIELDING A LGT
NWLY FLOW TDA. GENERALLY VFR CONDITIONS AFTER SUNRISE. HOWEVER...SCT
SHRA/TSRA EXPECTED TO DEVELOP THIS AFTN AHEAD OF AN UPPER
DISTURBANCE. LOCAL/BRIEF RESTRICTIONS POSSIBLE IN STORMS. ACTIVITY
SHOULD BE EAST OF BWI/MTN/DCA BY THE EVE AS THE COLD FRONT MOVES
OFF THE COAST. DRIER AIR BEHIND THE FRONT SHOULD PREVENT ANY
DEVELOPMENT OF FOG.

VFR CONDS XPCD THU-THU NGT. CDFNT WILL APRCH FROM THE NW ON FRI
AND WILL PROVIDE A FOCUS FOR SHWRS AND TSTMS FRI AFTN AT ALL
TERMINALS.

CDFNT WILL STALL IN SRN VA ON SAT. BEST CHC FOR CNVCTN DURG THE
WKEND WILL BE AT KCHO...WHOSE PROXIMITY TO THE BNDRY MAY ENABLE
TSTMS TO IMPACT THE TERMINAL.

&&

.MARINE...
AS OF 08Z...SFC COLD FRONT BETWEEN COBB POINT AND LEWISETTA IN THE
LOWER TIDAL POTOMAC AND JUST SOUTH OF COVE POINT IN THE MD CHSPK
BAY. LGT SLY FLOW RESIDES SOUTH OF THE FRONT AND NWLY FLOW TO THE
NORTH. WINDS WILL REMAIN BELOW SCA LVLS TDA. MAIN CONCERN OVER THE
WATERS TDA IS POTENTIALLY STRONG STORMS THIS AFTN. SMWS MAY BE
NEEDED FOR GUSTY WINDS AND LARGE HAIL.

NO SGFNT HAZARDS ANTICIPATED UNTIL FRI...WHEN CDFNT WILL CROSS THE
RGN. TSTMS ALONG THIS BNDRY WILL IMPACT THE WATERS FRI AFTN-EVE
AND MAY WARRANT SPCL MARINE WRNGS.

NLY WINDS XPCD ON SAT BFR AN UPR WAVE APRCHS FROM THE W. THE APRCH
OF THIS WAVE WILL YIELD ONSHORE ELY FLOW ACRS THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/KRAMAR
Hazardous weather outlook, Aug 15, 4:28 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 AM EDT WED AUG 15 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
528 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE
OUTLOOK AREA. SOME THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN FRIDAY
AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
528 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THAT WILL CROSS THE
REGION TODAY. A FEW STORMS EAST OF THE BLUE RIDGE MOUNTAINS COULD
BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN FRIDAY
AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrisonburg (C)

When
August 15, 7:00 AM EST
Where
Harrisonburg (C) County, 0.69 mi NNE of Harrisonburg to 0.67 mi NNE of Harrisonburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.459, -78.864

There was a road closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409486.